Tennessee, 2005

Damaging Wind in Tennessee, August 21, 2005

August 21, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 21, 1:19 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 21, 1:19 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT SUN AUG 21 2005

.SHORT TERM...(TONIGHT AND MONDAY)...MODELS AND SHORT RANGE ENSEMBLES
GENERALLY AGREE THAT UPPER RIDGE THAT HAS PERSISTED OVER THE
SOUTHEASTERN CONUS AND IMPEDED INFILTRATION OF DRIER AND SOMEWHAT
COOLER AIR FROM THE NORTH WILL GRUDGINGLY RETREAT THROUGH THE SHORT
TERM. NORTHERN STREAM TROUGH WILL STAY MAINLY NORTH OF OUR
AREA...BUT THE COMBINATION OF THE RETREATING RIDGE AND INFLUENCES
FROM NORTHERN STREAM TROUGH WILL ALLOW HEIGHTS TO FALL INCREMENTALLY.
THIS SUGGESTS TEMPS WILL BE SLIGHTLY COOLER...ALBEIT STILL ABOVE
CLIMO. THE MODELS AND ENSEMBLES ARE DEPICTING ONLY ISOLATED
CONVECTION THROUGH THE PERIOD. HAVE GENERALLY STAYED WITH PREVIOUS
FORECAST IN TERM OF POPS. FOR TEMPS...FOLLOWED GUIDANCE BLEND FAIRLY
CLOSELY FOR THE MOST PART.

.LONG TERM...(MON NIGHT THROUGH SUN)...CONFIDENCE IS NOT HIGH FOR
THE LONGER TERM AS MODELS CONTINUE TO LACK RUN TO RUN CONTINUITY.
LOOKS LIKE LESS DRYING THAN EARLIER ADVERTISED...BUT DETAILS ON
TIMING ANY PRECIP DIFFICULT AT BEST.  THERE COULD BE A WEAK IMPULSE
AT SOME POINT EARLY ON...BUT GIVEN UNCERTAINTY FOR NOW THINK THE
BEST IDEA IS JUST TO CARRY SLIGHT CHANCE POPS AFTERNOON AND EVENING
FOR MON NIGHT THROUGH TUE NIGHT.  GFS STILL TRYING TO ADVERTISE SOME
DRYING AS RIDGING ALOFT COMBINES WITH SURFACE HIGH PRESSURE TO OUR
NORTH AND NORTHEAST FOR THE LATTER HALF OF THE WEEK.  WILL GO AHEAD
AND KEEP CURRENT DRY FORECAST FOR WED THROUGH SAT...THEN A SLIGHT
CHANCE FOR DAY 7 AS A WEAK FRONT MAY BE APPROACHING.   WILL NOT
ARGUE MUCH WITH GFS MOS TEMPS...JUST A FEW MINOR TWEAKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  92  71  88 /  10  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  90  67  87 /  10  20  20  20
OAK RIDGE, TN  68  91  66  88 /  10  20  20  20
TRI CITIES AIRPORT, TN  64  87  62  84 /  10  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

LCM/LDW
Hazardous weather outlook, Aug 21, 4:30 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SUN AUG 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

The radar

The Northeast Alabama radar (KHTX), 118 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
August 21, 3:20 PM EST to 3:30 PM EST
Where
Meigs County, Big Spg
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
UTILITY COMPANY
Coordinates
35.400, -84.917

A few trees down on powerlines near Big Spring. Reported by Volunteer Electric.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470259.